Thunderstorm Wind, Summit
- When
- April 27, 2:45 PM EST
- Where
- Summit County, Norton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -81.620
Thunderstorm winds downed two large tree limbs.
A broken line of strong thunderstorms moved across eastern Ohio.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A broken line of strong thunderstorms moved across eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 27, 12:02 PM EST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 102 PM EDT Thu Apr 27 2017 .SYNOPSIS... Low pressure across Illinois will deepen and track north through the Great Lakes today, bringing a cold front through the area. High pressure will build across the area tonight into Friday. A warm front will lift north into the area and linger Friday night through Saturday night as a series of low pressure systems track northeast along the front. && .NEAR TERM /THROUGH TONIGHT/... Update...Relied heavily on the HRRR for the afternoon for pops and the progression of convection east across the area. Also used the HRRR for the temperature trends which tends to be very helpful with mid day cold front temperature trends. Original discussion... Low pressure across southern Illinois will track northward across Lake Michigan this morning and over Lake Superior this afternoon, in response to negatively tilted upper trough and associated upper jet swinging northeastward into the Great Lakes. This will force a cold front across the area today with increasing chances for showers and thunderstorms. Biggest factors for coverage of precipitation will be the timing of the front and the role of ongoing upstream convection across the local area. Convection has increased somewhat in intensity across southern IN south of KIND, likely on the nose of increasing LLJ. Hi-res guidance has struggle to capture evolution of ongoing precipitation. Recent runs of the HRRR starting to latch on a bit to current convection, and trends have shown decaying showers racing northeastward into the SW part of the CWA shortly around/after 12Z. As the cold front pushes into the area, renewed convective activity is expected, with the best chances along/east of a Mansfield to Cleveland line from 16Z-18Z onward. Have kept pops in the slight chance/chance range west of this line through the morning hours, then introduce high likely pops east of the line through the afternoon/early evening hours. Severe threat remains somewhat conditional for this afternoon. Severity likely hinges almost solely on degree of pre frontal destabilization across northeast Ohio. Surface temperatures approaching 80F with dewpoints at/just above 60F should allow for SBCAPE values to approach 1500 j/kg. If this is realized, more organized convection is likely, mainly in the form of multicellular clusters, especially with ample deep layer shear values of 45-50 kts. Steep low level lapse rates, inverted V shaped soundings, with decent dry air aloft would pose a damaging wind risk, with isolated large hail a secondary risk. However, many factors working against severe convection. Still questioning whether or not we will realize enough CAPE for severe updrafts, especially if upstream convection stabilizes the boundary layer and limits destabilization. Also, marginal mid level lapse rates and decent mid level warm layer could limit sufficient UVM for severe convection. SPC marginal risk looks like a fair call at this point, but mesoscale environment will need to be monitored throughout the morning/early afternoon to understand the extent of severe potential for this afternoon. Front should clear the forecast area to the east by 00Z, with mainly dry conditions tonight/overnight as high pressure builds into the area. Temperature forecast for today is trick. Kept highs near previous forecast, but refined hourly temperatures to reflect non- diurnal post frontal temp curve. High temps for the day may be realized late morning/early afternoon before dropping west of the I- 71 corridor. Lows tonight near previous forecast. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... Ridge axis will shift east of the area on Friday, with warm southerly flow into the region. Low pressure will track from the southern Plains towards the southern Great Lakes during the day. This may bring a few showers to the western part of the forecast area, but the best forcing will be northwest and southwest of the area through the afternoon and evening, but will keep a slight change/low chance for western areas. The low will track through the area along a quasi stationary warm front Friday night. Kept likely/chance pops similar to previous forecast. The stationary boundary will linger across the area through Saturday, with continued likely pops Saturday and Saturday night as piece of energy eject along the boundary. The boundary will lift north of the area as a deepening upper trough across the central CONUS amplifies the pattern. Currently thinking there will be a dry period Sunday across the area so have backed off to low chance to low likely pops from south to north on Sunday. Kept temperatures through the period similar to previous forecast with boundary lingering across the area. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Large area of low pressure will be moving into the central Great Lakes on Monday. Still some uncertainty on how fast it will really lift out of the southwestern US. Still think the models are bringing northeastward a little on the fast side. Would not be surprised to see another 12 hours slower with the timing of the cold front which would shift the thunderstorms chances into Monday evening. We will continue to monitor this and adjust as needed over the next few days. The unsettled weather will continue into Tuesday and Wednesday as the upper level trough persists across the central Great Lakes and brings temperatures back to reality. Monday will be the warmest day of the long term. However with uncertainty with the timing of the front it will be difficult to forecast. At this point will keep highs ranging from the mid 60s to lower 70s. Cooler Tuesday into Wednesday with highs ranging from the mid 50s to lower 60s. && .AVIATION /18Z Thursday THROUGH Tuesday/... A cold front crossing the area will trigger shra and tsra that will progress east with the front and should exit the ERI area around 01z to 02z. Isolated storms could be strong to marginally severe with winds that could gust to 50 knots. Cigs will probably drop to mvfr levels for the west half of the area into this evening with a lesser chc for this to occur in the east half. South winds gusting 20 to 25 knots will veer to WSW with fropa then diminish the first half of tonight before backing back to south late tonight and Friday morning. Any mvfr cigs should be breaking up by late Fri morning while higher clouds start to move back into the area. OUTLOOK...Non-VFR at times in showers and thunderstorms Sat through Mon then just showers Tue. && .MARINE... Winds become south to southwest today and will increase this evening as a weak cold front passes. There is a small window where winds and waves could increase enough from Willowick to Ripley for a small craft advisory. Since it appears that it will be very short lived we will hold off for now and let later shifts watch it closely. This weakening cold front will stall over southern Ohio tonight and then begin to work its way back northward toward Lake Erie. Before the front can move back northward the lake will experience a period of high pressure and lighter winds. So this should allow a lake breeze to develop on Friday. There are several pieces of low pressure that will track along the front. The strongest piece will move into the central Great Lakes Sunday night. Northeasterly winds will develop ahead of this area of low pressure will small craft conditions expected from Cleveland to the Western Basin. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt/TK SHORT TERM...Greenawalt LONG TERM...Mullen AVIATION...Adams MARINE...Mullen
Hazardous Weather Outlook National Weather Service Cleveland OH 342 AM EDT Thu Apr 27 2017 LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089- PAZ001>003-280745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga- Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Richland- Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-Ashtabula Lakeshore- Northern Erie-Southern Erie-Crawford- 342 AM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Showers and scattered thunderstorms are possible this afternoon as a cold front moves east across the area. Some of the thunderstorms may be strong to severe, with damaging winds possible, along with isolated large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>144-162>164-OHZ003-006>009-017>019-027-028-036-280745- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-Crawford-Marion- 342 AM EDT Thu Apr 27 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cleveland radar (KCLE), 48 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds downed two large tree limbs.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692009, 692002.